Towards nonlinear stability of sources via a modified Burgers equation

Margaret Beck, Toan Nguyen, Björn Sandstede, Kevin Zumbrun

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


Coherent structures are solutions to reactiondiffusion systems that are time-periodic in an appropriate moving frame and spatially asymptotic at x=±∞ to spatially periodic travelling waves. This paper is concerned with sources which are coherent structures for which the group velocities in the far field point away from the core. Sources actively select wave numbers and therefore often organize the overall dynamics in a spatially extended system. Determining their nonlinear stability properties is challenging as localized perturbations may lead to a non-localized response even on the linear level due to the outward transport. Using a Burgers-type equation as a model problem that captures some of the essential features of sources, we show how this phenomenon can be analysed and asymptotic nonlinear stability be established in this simpler context.

Original languageEnglish (US)
Pages (from-to)382-392
Number of pages11
JournalPhysica D: Nonlinear Phenomena
Issue number4
StatePublished - Feb 15 2012

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics


Dive into the research topics of 'Towards nonlinear stability of sources via a modified Burgers equation'. Together they form a unique fingerprint.

Cite this